Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 19, 2017, 3:34 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2017, 3:34 AM HST (13:34 UTC)
- Expired
- Feb 20, 2017, 8:33 PM HST
- In force
- 41 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219 WWHW70 PHFO 191334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Sun Feb 19 2017 ...Locally strong trade winds for areas of Maui county and the Big Island... .High pressure northwest of the islands will drive strong trade winds across Maui County and the Big Island today through Monday. The strongest winds will occur over ridge lines and downwind of steep terrain. Areas most affected will be the higher terrain of Lanai, and over the Kohala Mountains on the Big Island. HIZ014>016-025-026-200245- /O.NEW.PHFO.WI.Y.0016.170219T1334Z-170221T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East- Kohala- 334 AM HST Sun Feb 19 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 PM HST Monday. * TIMING...Through Monday. * WINDS...Northeast winds 20 to 35 mph...with gusts over 50 mph. * IMPACTS...Strong winds may break small tree branches and cause localized power outages. Driving high profile vehicles may become difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Morrison
4 follow-up statements
688 WWHW70 PHFO 200145 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 345 PM HST Sun Feb 19 2017 ...Locally strong trade winds for areas of Maui county and the Big Island... .High pressure north of the area will drive strong trade winds across Maui County and the Big Island through Monday. The strongest winds will occur over ridge lines and downwind of steep terrain. Areas most affected will be the higher terrain of Lanai... and over the Kohala Mountains on the Big Island. HIZ014>016-025-026-201445- /O.CON.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East- Kohala- 345 PM HST Sun Feb 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * TIMING...Through Monday. * WINDS...Northeast winds 20 to 35 mph...with gusts over 50 mph. * IMPACTS...Strong winds may break small tree branches and cause localized power outages. Driving high profile vehicles may become difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$ Burke
520 WWHW70 PHFO 201336 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 AM HST Mon Feb 20 2017 ...LOCALLY STRONG TRADE WINDS FOR AREAS OF MAUI COUNTY AND THE BIG ISLAND THROUGH EARLY THIS EVENING... .High pressure north of the area will drive strong trade winds across Maui County and the Big Island through early this evening. The strongest winds will occur over ridge lines and downwind of steep terrain. Areas most affected will be the higher terrain of Lanai...over and downwind of the Kohala Mountains on the Big Island...as well as locations south of Volcano on the Big Island. The strong winds are not expected in and around the city of Hilo. HIZ024-210400- /O.EXA.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/ South Big Island- 336 AM HST Mon Feb 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 PM HST this evening. * TIMING...Through 6 PM this evening. * WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph. * IMPACTS...Strong winds may break small tree branches and cause localized power outages. Driving high profile vehicles may become difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$ HIZ014>016-025-026-210400- /O.CON.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East- Kohala- 336 AM HST Mon Feb 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...Through 6 PM this evening. * WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph. * IMPACTS...Strong winds may break small tree branches and cause localized power outages. Driving high profile vehicles may become difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$
158 WWHW70 PHFO 210138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Mon Feb 20 2017 ...LOCALLY STRONG TRADE WINDS FOR AREAS OF MAUI COUNTY AND THE BIG ISLAND THROUGH TONIGHT... .High pressure north of the area will drive strong trade winds across portions of Maui County and the Big Island through tonight. The strongest winds will occur over ridge lines and downwind of steep terrain. Areas most affected will be the higher terrain of Lanai...over and downwind of the Kohala Mountains on the Big Island...as well as locations south of Volcano on the Big Island. HIZ014>016-024>026-211445- /O.EXT.PHFO.WI.Y.0016.000000T0000Z-170221T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East-Kohala- 338 PM HST Mon Feb 20 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * TIMING...Through 6 AM HST Tuesday. * WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph. * IMPACTS...Strong winds may break small tree branches and cause localized power outages. Driving high profile vehicles may become difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$ Burke
603 WWHW70 PHFO 210633 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 833 PM HST Mon Feb 20 2017 HIZ014>016-024>026-210745- /O.CAN.PHFO.WI.Y.0016.000000T0000Z-170221T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East-Kohala- 833 PM HST Mon Feb 20 2017 ...WIND ADVISORY IS CANCELLED... winds have diminished below advisory levels this evening, therefore the National Weather Service in Honolulu has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 18, 8:20 PM HST, 7 hours 14 minutes earlier.
Area forecast discussion, Feb 18, 8:20 PM HST, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 820 PM HST Sat Feb 18 2017 .SYNOPSIS... A dissipating cold front moving down the island chain will bring passing clouds, brief showers, and gusty north winds. The front will reach Molokai this evening, Maui overnight, and the Big Island Sunday morning, focusing clouds and showers over windward areas and northern slopes. After the front passes, a mostly dry and gusty trade wind weather pattern will prevail into Monday, with northeast winds stacking low clouds along windward slopes. Breezy trade winds and cool weather will continue into the middle of next week, with clouds and brief showers favoring windward areas, especially during nights and mornings. && .DISCUSSION... A weak, shallow front is moving through the smaller islands tonight with strong and gusty north winds following the front. Clouds and showers will mainly affect north slopes and windward areas of the islands with only light to moderate rainfall totals expected. A few showers will reach leeward locations as the strong winds push moisture over the terrain but these will be brief in nature. Some clouds and showers will get hung up along the northern slopes as the low level winds push perpendicular into those slopes allowing for some higher rainfall totals in those areas. The front has passed Oahu and will cross Molokai this evening, Maui overnight, and reach the Big Island Sunday morning, before moving south of the Big Island Sunday night. Gusty north winds are already occurring over Kauai and exposed sections of Oahu as high pressure builds in from the north. Winds will accelerate over and through terrain and a wind advisory may be necessary for those areas that enhance the winds the most, such as over Lanai, the Maui central valley, Kahoolawe, and areas within the Kohala mountains on the Big Island. Winds in those areas are expected to be strongest Sunday, and if the front remains on track, an advisory will be issued with the 4am forecast package. High pressure behind the front will push in dry air from the north with associated precipitable water values in the 0.6 - 0.8 inch range. This dry air will limit most clouds and showers to the windward slopes Sunday and Monday as the front pushes south of the Big Island. Gusty trade winds will remain through Wednesday as the high travels north of the islands, with limited showers focused over windward and mountain areas. While another high is expected to build NW of the islands by the middle/end of next week, a developing low E of the high may act to limit any local increase in wind speeds. Latest GFS and ECMWF guidance indicate that light to moderate winds will back to the NE, keeping a cool and relatively dry weather pattern in place. && .AVIATION... A weakening cold front will continue to move southeastward down the island chain tonight and Sunday, moving through Maui County later tonight and through the Big Island on Sunday. A band of lower clouds and showers will move through the islands in association with the front, with windward and mauka areas the most likely to see any restriction to ceilings and visibilities. Behind the front, strong north to northeast winds will develop and remain in place through the day on Sunday. AIRMET Sierra is in effect for mountain obscuration across windward sections of Oahu, Molokai and the Big Island. The AIRMET will likely need to be expanded to include windward sections of Maui later tonight as well. Conditions should improve by 19/1000z in Oahu, but will likely continue beyond 19/1000z across Molokai and the Big Island. AIRMET Tango is in effect for moderate low level turbulence over and downwind of the mountains on Kauai and Oahu. This AIRMET will likely be expanded down the island chain tonight into Sunday as winds pick up behind the cold front. && .MARINE... Strong to gale-force winds associated with strong high pressure building north of the state in the wake of a cold front are expected Sunday through mid week. The best chance for gales will be across the Pailolo and Alenuihaha Channels and Maalaea Bay beginning Sunday, which are expected to persist into the upcoming week before trending down. Local winds will quickly fill in out of the north through the overnight hours tonight, then veer to the northeast Sunday and toward the east by Monday night. The evening observations at the Barking Sands station on Kauai have already begun to reflect these strong northerly winds with readings ranging from 20 to 25 kt. These winds will generate very rough/short-period seas across the local waters. A Gale Warning for the aforementioned channels and Maalaea Bay will be issued later tonight. In addition to the winds and seas, a large north-northwest (330-350 deg) swell will fill in across the waters Sunday, peak Sunday evening/overnight, then gradually ease Monday through Tuesday. This swell is associated with a storm-force low that was analyzed just under 1000 nautical miles north of the state this evening. Provided the proximity of this storm to the local area, wave periods will come in within the 11-13 second energy band, which are shorter periods than typically observed from our large northwest swells. Surf along exposed north and west facing shores will quickly respond and reach advisory levels Sunday, which should persist through Monday before trending down. Later packages may need to include the northern shores of the Big Island as the storm passes well to the north Sunday night through Monday. Surf along east facing shores will gradually rise through the week and near advisory levels Tuesday through Wednesday as the winds veer out of the east. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory from 6 AM Sunday to 6 PM HST Monday for Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Sunday afternoon through Monday afternoon for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. Small Craft Advisory until 6 PM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Maui County Windward Waters-Maui County Leeward Waters. && Morrison...Discussion Jelsema...Aviation Gibbs...Marine
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:00 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Feb 19, 3:49 AM HST | Gale Warning | HFO | 41 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.